Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 249, NWS Columbia, SC

August 17, 20085 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 17, 2008, 6:25 PM EDT for 5 counties in South Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2008, 6:25 PM EDT (22:25 UTC)
Expired
Aug 17, 2008, 7:30 PM EDT
In force
65 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Calhoun County, SC, Kershaw County, SC, Lexington County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 31 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:03 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 17, 3:03 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
303 PM EDT SUN AUG 17 2008

.SYNOPSIS...
STATIONARY FRONT WILL REMAIN SOUTH OF THE FORECAST AREA INTO THE
WORK WEEK. THUNDERSTORM ACTIVITY POSSIBLE THIS EVENING...BEFORE
DRYING OUT MONDAY INTO TUESDAY. TUESDAY NIGHT INTO WEDNESDAY...ADDITIONAL
MOISTURE FROM TROPICAL STORM FAY WILL BEGIN MOVING INTO THE REGION
ALONG WITH INCREASING CLOUDS AND CHANCES OF THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
SURFACE BOUNDARY SET UP JUST TO THE EAST OF THE CWA WILL BE
INTERACTING WITH SEA BREEZE THROUGH THE EVENING HOURS. STRONG UPPER
LEVEL WIND FIELDS SHOWN ON UPPER AIR PLOTS...ALONG WITH MID LEVEL
SHORT WAVE IN THE CENTRAL APPALACHIANS...WILL CONTINUE TO MOVE
ACROSS THE REGION THIS EVENING. THESE WILL INTERACT WITH AMPLE
SURFACE MOISTURE...ESPECIALLY ACROSS THE CENTRAL AND EASTERN ZONES.
SCATTERED ACTIVITY SHOULD DEVELOP DURING THE AFTERNOON...WITH THREAT
FOR HEAVY PRECIP DUE TO THE TRAINING MOTIONS OF CELL ACTIVITY.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
STRONGER UPPER LEVEL ENERGY FORECAST TO BE OVER AND JUST EAST OF
THE FORECAST AREA BEGINNING MONDAY. THIS SHOULD LEAD TO A SLIGHTLY
DRIER FORECAST FROM MONDAY INTO TUESDAY. BEST RAIN CHANCES SHOULD
BE ACROSS THE EAST WHERE SEA BREEZE INTERACTIONS COULD CAUSE SOME
AFTERNOON/EVENING THUNDERSTORMS.

MOISTURE WILL BEGIN INCREASING ACROSS THE REGION AS SURFACE FRONT
MOVES NORTHWARD...AND AS TROPICAL SYSTEM FAY BEGINS APPROACHING
THE REGION. RAIN CHANCES WILL BE ON THE INCREASE BEGINNING TUESDAY
NIGHT. TEMPS THROUGH THIS PERIOD SHOULD BE SLIGHTLY BELOW NORMAL.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
WITH THE EXTENDED PORTIONS OF THE FORECAST...ALL DEPENDS ON THE
FINAL TRACK/MOVEMENT OF TROPICAL SYSTEM FAY. CURRENT TRACK HAS
CENTER OF CIRCULATION MOVING ACROSS CENTRAL PORTIONS OF SOUTH
CAROLINA BY THURSDAY. RAIN CHANCES WILL INCREASE WEDNESDAY NIGHT
INTO THURSDAY...BUT WITH UNCERTAINTY IN THE FORECAST...WILL ONLY
GO HIGH END OF THE CHANCE RANGE FOR NOW. ADJUSTMENTS TO POPS WILL
CONTINUE TO BE MADE AS FAY GETS CLOSER TO THE REGION. WINDS WILL
ALSO BE ON THE INCREASE WEDNESDAY NIGHT INTO THURSDAY.

FOR MORE INFO ON FAY...CONTINUE TO SEE TROPICAL PRODUCTS ISSUED BY THE
HURRICANE CENTER FOR THE OFFICIAL FORECAST TRACKS.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS FOR MOST OF THE PERIOD WITH MVFR/IFR CONDITIONS
POSSIBLE IN FOG OVERNIGHT. CUMULUS CONTINUE TO DEVELOP OVER THE
TAF SITES WITH CB EXPECTED AFTER 20Z. MAIN CONCERN WILL POTENTIAL
FOR FOG OVERNIGHT WITH MVFR CONDITIONS POSSIBLE AT CAE/CUB/DNL AND
IFR AT AGS/OGB FROM 08Z TO 13/14Z. FOG WILL DISSIPATE BY 14Z WITH
SKIES CLEARING THROUGH NOON AND THE POTENTIAL FOR CB AT THE END OF
THE TAF PERIOD.

EXTENDED PERIOD...MVFR CONDITIONS ARE POSSIBLE TUESDAY AFTERNOON
THROUGH FRIDAY. ALL INTERESTS ACROSS THE REGION ARE URGED TO
MONITOR THE TRACK AND MOVEMENT OF TROPICAL STORM FAY FOR
POSSIBLE IMPACT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 17, 5:20 AM EDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
520 AM EDT SUN AUG 17 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
520 AM EDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED. AN ISOLATED SEVERE
THUNDERSTORM WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ALL INTERESTS ARE URGED TO MONITOR THE STATUS OF TROPICAL CYCLONE
FAY...AS IT MAY AFFECT OUR REGION AROUND WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 6:18 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
618 PM EDT SUN AUG 17 2008

SCZ028-172315-
RICHLAND-
618 PM EDT SUN AUG 17 2008

...A STRONG THUNDERSTORM WAS AFFECTING RICHLAND COUNTY...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN PARTS OF RICHLAND COUNTY. THIS INCLUDES THE
CITY OF COLUMBIA AND THE WATEREE AREA OF LOWER RICHLAND COUNTY.

SOME OF THESE THUNDERSTORMS WILL CONTAIN WIND GUSTS NEAR 45 MPH...
FREQUENT LIGHTNING...AND HEAVY DOWNPOURS. PONDING OF WATER
WILL OCCUR IN POOR-DRAINAGE AREAS.

LISTEN FOR POSSIBLE SEVERE THUNDERSTORM OR FLASH FLOOD WARNINGS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:03 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda42 min
Aug 17, 5:42 AM EDTAreal Flood AdvisoryCAELancaster2 hr
Aug 17, 6:28 PM EDTAreal Flood AdvisoryCAERichland2 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.